Tornadoes · United States · Minnesota · 2017

EF0 tornado, Wyoming to Lindstrom, Minnesota, July 12, 2017

From Wyoming to Lindstrom, this EF0 tornado ran 0.6 miles across Chisago County on July 12, 2017, touching down at 2:39 AM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 12, 2017
Touchdown
2:39 AM CDT (07:39 UTC)
Lifted
2:40 AM CDT (07:40 UTC)
On the ground
1 minutes
Path length
0.6 miles (0.9 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Chisago County
Touchdown point
45.323, -92.859
Lift-off point
45.322, -92.848
Record number
1707120139-01

The damage survey

89 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • northern edge of damage. all pointed to the southeast.
  • pointing se, but starting to see some toward the northeast
  • garage doors closed. material blown ene.
  • damage to the northeast. wind got inside and bowed out south wall

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A complex of thunderstorms developed across west central Minnesota during the early morning of Wednesday, July 12th. These storms moved across the Alexandria area and produced damaging winds, with a measured wind gust of 59 knots at the airport. These storms moved across central Minnesota, and began to accelerate north of the Twin Cities metro area. Some of the storms produced tornadoes and damaging straight line winds as they moved quickly eastward into west central Wisconsin.

After exiting Anoka County, the tornado clipped the southwest part of Chisago County, downing over 100 trees. The tornado did take some tin off the roof of a shed. It dissipated just before reaching Washington County, where the collapsing storm produced widespread downburst damage in and around Forest Lake.

A brief tornado hit three properties, knocking down dozens of trees and collapsing a barn.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jul 12, 1:07 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 12, 1:07 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
107 AM CDT Wed Jul 12 2017

.UPDATE...
Issued at 1251 AM CDT Wed Jul 12 2017

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jul 11 2017

Not much change in the scenario and thinking of tonight's expected
thunderstorm event outside of slightly later timing.

Surface analysis puts a low pressure center along the
international border with central North Dakota with a warm front
snaking southeast into far southwestern Minnesota and a trailing
cold front into the western Dakotas. Aloft, the upper level
pattern continues to flatten in advance of a kicker shortwave
disturbance dropping in from Saskatchewan province. As the frontal
system moves east, the warm front will gradually lift north,
bringing a surge of lower level moisture into the region which
will add to an already unstable atmosphere. Dewpoints in southern
MN have already climbed to around 70 degrees with mid-60s
dewpoints around the I-94 corridor. This will contribute to
3000-4000 j/kg of MUCAPE over southern and western portions of the
coverage area. There is a slight delay in the initiation due to
good capping and the slower arrival of the upstream shortwave but
the thinking is still that storm initiation will occur in the
eastern Dakotas around 22z. Storms will initially take the form of
discrete cells capable of large hail and isolated tornadoes. As
the event unfolds, the storms will increase in coverage to the
southeast, gradually developing into bows/segments, taking on an
MCS-type formation. This will then transition the mode to large
hail and damaging straight-line winds later into the evening
(though isolated tornadoes are still possible). The storms will
likely reach the STC area around 03z and the Twin Cities area
around 05z. The deep moisture will also allow any storms that form
capable of producing heavy rain, giving rise to an isolated
flooding hazard. The activity will gradually wind down during the
early morning hours as the low pressure center arrives near KSTC
by daybreak and will shift to KMSP by midday tomorrow. While the
precipitation comes to an end, low clouds will likely linger for
much of the day tomorrow along with cooler temperatures.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jul 11 2017

By tomorrow evening, we'll be on the cool side of the front with
dew points falling into the 50s as the low pressure system
begins departing to our east. Still, cyclonic flow aloft on the
backside of the wave keeps some pops in the east tomorrow night.
High pressure at the surface will build in from Canada and
Thursday will be nearly 10 degrees below normal for high
temperatures, meaning highs will be in the low to mid 70s across
the area.

Friday will be a gorgeous summer day as the high builds in and
temperatures warm back into the 80s under mostly sunny skies. The
heat continues to build Saturday and temperatures around 90
degrees look plausible. Dew points will rise to near 70 during the
afternoon and there is a chance of seeing isolated thunderstorms
develop. There is not much of a trigger for storms but a few stray
storms could initiate. Wet Bulb Globe Temperatures reach the mid
80s during the afternoon so we do advise that people active
outdoors make sure to stay hydrated and take breaks as necessary.
The guidance wants to dig a trough across the Great Lakes Sunday
which would bring us a cooler northwest flow temporarily, and
another surface high moves in.

Early next week looks hot as southerly winds increase behind the
departing high and as the main upper ridge starts leaning farther
east.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1251 AM CDT Wed Jul 12 2017

Thunderstorms have developed over western and central MN earlier
this evening and will continue shifting east through the overnight
hours. The strongest activity is in central MN, producing a 61kt
gust at KAXN. Still looking for storms to impact all the sites
except possibly KRWF which may well be out of the path of any
thunderstorms. There is also the chance of MVFR ceilings close to
daybreak for sites behind thunderstorm activity but confidence is
not as high at this point on MVFR to IFR ceilings. VFR conditions
are expected to prevail for much of the day tomorrow with either
high ceilings or multiple SCT levels.

KMSP...Looks like the best shot for KMSP to see thunderstorms is
with the cluster currently approaching KHCD. This activity looks
to move into the KMSP area around 08z-09z, dropping conditions
likely to MVFR and potentially IFR. The activity should clear out
by the time of the morning push and conditions will remain VFR
through the day. Wind speeds away from thunderstorms will
generally remain 10 kt or less.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind variable less than 5 kts.
Sat...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Jul 11, 10:14 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1014 PM CDT Tue Jul 11 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1014 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a Slight Risk of severe thunderstorms for all of central
and southern Minnesota into west central Wisconsin. Large hail,
damaging winds, and isolated tornadoes are possible this evening
into the early morning hours. Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat and humidity will build back into the region Saturday.
People who are active outdoors will need to remember to stay
hydrated and take breaks as needed.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Jul 11, 11:02 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1102 PM CDT TUE JUL 11 2017

MNZ047-048-055-120430-
Stevens-Pope-Swift-
1102 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN
STEVENS AND NORTHWESTERN SWIFT COUNTIES...

At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver,
or 12 miles south of Morris, moving east at 45 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Hancock around 1115 PM CDT.
  Lake Hassel around 1130 PM CDT.

Other locations impacted by this storm include Lake Emily, Clontarf
and Benson Airport.

This includes U.S. Highway 59 between mile markers 149 and 159.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551
TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598

BORGHOFF
Local storm report, Jul 11, 11:54 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HAIL             1 S BRANDON             45.95N 95.60W
07/11/2017  E0.75 INCH       DOUGLAS            MN   LAW ENFORCEMENT

            AT I-94 EXIT TO BRANDON.

&&

TDK
Local storm report, Jul 11, 11:59 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1159 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND GST     1 SSW ALEXANDRIA        45.87N 95.39W
07/11/2017  M68 MPH          DOUGLAS            MN   ASOS

            MEASURED 61KT GUST. NUMEROUS TREES DOWN IN
            ALEXANDRIA PER LAW ENFORCEMENT.

&&

JPC
Local storm report, Jul 12, 1:56 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 AM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     BELLINGHAM              45.14N 96.29W
07/11/2017                   LAC QUI PARLE      MN   PUBLIC

            DOWNED POWER-LINES AROUND BELLINGHAM. MANY
            LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
            PARLE COUTNY WORKS GARAGE.

&&

AMK
Local storm report, Jul 12, 2:09 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 AM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     BELLINGHAM              45.14N 96.29W
07/11/2017                   LAC QUI PARLE      MN   PUBLIC

            DOWNED POWER-LINES AROUND BELLINGHAM. MANY
            LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
            PARLE COUTNY WORKS GARAGE.

&&

AMK
Special weather statement, Jul 12, 2:27 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT WED JUL 12 2017

MNZ060>063-120800-
Anoka-Washington-Hennepin-Ramsey-
227 AM CDT WED JUL 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...ANOKA...NORTHERN WASHINGTON AND RAMSEY COUNTIES...

At 226 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near East Bethel to Ham Lake to near
Dayton. Movement was southeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Blaine and Lino Lakes around 230 AM CDT.
  Brooklyn Center, Fridley, Shoreview, Forest Lake and Hugo around
  235 AM CDT.
  Minneapolis, New Brighton, Columbia Heights, Vadnais Heights and
  Mounds View around 240 AM CDT.
  Maplewood, Roseville, Oakdale, White Bear Lake and Mahtomedi
  around 245 AM CDT.
  St. Paul and Lake Elmo around 250 AM CDT.
  Woodbury, West St. Paul and Stillwater around 255 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4536 9302 4529 9302 4529 9292 4519 9277
      4511 9274 4507 9280 4492 9292 4490 9304
      4492 9305 4492 9313 4489 9318 4523 9353
      4531 9330 4541 9320 4541 9309
TIME...MOT...LOC 0726Z 312DEG 46KT 4537 9311 4524 9321 4517 9344

BORGHOFF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

7.7 hours before the tornado, 79 km from the path. July 12, 2017.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 913 joules per kilogram, CIN -179, lifted condensation level 1279 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 86 square meters per square second, 0 to 6 km bulk shear 41 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-179 J/kg
Surface CAPE
1933 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

4.3 hours after it, 79 km from the path. July 12, 2017.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 93 joules per kilogram, CIN -377, lifted condensation level 1288 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 98 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-377 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

The surface observations

Osceola (OEO), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 77 km away, was scanning. The volume nearest the touchdown began at 07:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 12, 2017

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 122:20 AM CDTEF0Anoka, MN12.6440
July 122:27 AM CDTEF1Anoka, MN10.7400
July 122:41 AM CDTEF0Washington, MN3.0250
July 128:30 PM CDTEF0Portage, WI0.730$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.